Ibuprofen overdoseAdvil overdose; Nuprin overdose; PediaProfen overdose; Rufen overdose; Motrin overdose
Ibuprofen is a type of nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Ibuprofen is sold over-the-counter and by prescription.
Ibuprofen is found in:
- Pamprin IB
Note: This list may not be all-inclusive.
Symptoms may develop in the following areas:
Eyes, ears, nose, throat, and mouth:
- Nausea, vomiting (sometimes bloody)
- Stomach pain (possible bleeding in stomach and intestines)
Heart and blood:
- Low blood pressure (shock) and weakness
- Little to no urine production
- Agitation, confusion, incoherent (not understandable)
Agitation is an unpleasant state of extreme arousal. An agitated person may feel stirred up, excited, tense, confused, or irritable.Read Article Now Book Mark Article
- Drowsiness, even coma
- Headache (severe)
- Unsteadiness, trouble moving
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Local poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- Tube through the mouth into the stomach and small intestine to identify and treat internal bleeding (endoscopy)
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (intravenous or IV)
- Medicines to treat symptoms
Recovery is likely with prompt medical treatment, except in very large overdoses. Some people may develop chronic liver or kidney injury.
Aronson JK. Ibuprofen. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:5-12.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Review Date: 1/12/2019
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.